Kansas, 2008

Flash Flood and Hail in Kansas, July 2, 2008

July 2, 2008 · NWS ICT · 9 events in 4 counties and zones

A slowly moving cold front triggered several severe thunderstorms from Chase County into western Sedgwick County. Hail up to the size of quarters and wind gusts to 60 mph occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slowly moving cold front triggered several severe thunderstorms from Chase County into western Sedgwick County. Hail up to the size of quarters and wind gusts to 60 mph occurred with the storms. The slow moving storms also produced flooding in Chase County near the town of Cedar Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 2:46 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 2, 2:46 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT WED JUL 2 2008

.DISCUSSION...

FORECAST CONCERNS TODAY ARE STORM CHANCES TONIGHT INTO THU AND
MAINLY TEMPS FOR THE WEEKEND.

TONIGHT:
CURRENT CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING AXIS TO THE
SOUTH OF CURRENT FRONTAL BOUNDARY IN CEN KS.  THIS IS ALSO ALONG THE
AREA WITH THE HIGHEST SBCAPE WITH 3500-4000 J/KG. STORMS CURRENTLY
NOT MAKING MUCH PROGRESS EAST AS MID LEVEL FLOW IS WEAK...BUT
OUTFLOW FROM THIS CONVECTION WILL HELP DESTABILIZE THINGS FURTHER
EAST AND NORTH OF THIS CONVECTION AS THE EVENING PROGRESSES WITH
MORE CONVECTION EPXECTED ALONG THE INSTABILITY AXIS.  EXPECT
AFTERNOON CONVECTION TO CONTINUE INTO TONIGHT ACROSS CENTRAL INTO
SOUTH CENTRAL KS AS LOW LEVEL JET INCREASES CONVERGENCE ALONG THE
FRONTAL BOUNDARY DRAPED ACROSS CEN KS. FORWARD PROPAGATION OF THIS
CONVECTION WILL TAKE IT SOUTH AND SOUTHEAST ACROSS MOST OF CENTRAL
AND SOUTHERN KS OVERNIGHT. COULD SEE SOME STRONG STORMS WITH THIS
CONVECTION...WITH THE VERY UNSTABLE AIRMASS...BUT BULK SHEAR IS
RATHER LOW FOR A SUSTAINED SEVERE WEATHER THREAT. 0-3KM SHEAR DOES
INCREASE TO 25-30 KTS OVERNIGHT IN SOUTHEAST KS...SO SOME CONCERN
ABOUT AN ISOLATED DAMAGING WIND THREAT OVERNIGHT IN SOUTHEAST KS.

THU:
EXPECT SOME CONVECTION TO STILL BE AROUND DURING THE MORNING HOURS
THU...ESPECIALLY ACROSS SOUTH CEN KS. NOT TO JAZZED ABOUT GFS
DEPICTION OF QPF OVER NORTH CENTRAL KS DURING THE MORNING/AFTERNOON
HOURS...GIVEN LOW LEVEL JET VEERING OUT INTO SWRN MO BY THIS TIME.
SO PREFER THE NAM FOR FRONTAL PLACEMENT.  SURFACE BOUNDARY WILL
AGAIN BE KEY FOR POPS ON THU. SOME CONCERN ABOUT TONIGHTS CONVECTION
PUSHING MAIN BOUNDARY FURTHER SOUTH INTO OK...BY THU AFTERNOON. BUT
WILL KEEP A SOLID CHANCE POP ACROSS SOUTHERN KS FOR THU AFTERNOON/
EVENING. COULD SEE CONVECTION REDEVELOP/CONTINUE OVER SOUTH CENTRAL
KS THU NIGHT...AS LOW LEVEL JET AGAIN INCREASES CONVERGENCE ALONG
THE ELEVATED BOUNDARY. MAIN THREAT FROM THIS CONVECTION WILL BE
HEAVY RAINFALL AS SHEAR IS MARGINAL FOR SEVERE STORMS.

FRI:
AGAIN COULD SEE SOME CONVECTION LINGER OVER SOUTHERN KS FOR THE
MORNING HOURS...BUT BOTH MODELS NOW SUGGESTING THAT BOUNDARY WILL
PUSH SOUTH INTO OK FOR FRI AFTERNOON....WITH DRIER AIR MOVING INTO
MOST OF KS.  SO WILL CUT BACK OR REMOVE POPS ACROSS MOST LOCATIONS
FOR FRI AFTERNOON AND EVENING.  WILL LEAVE A LOW POP IN SOUTHEAST KS
FOR NOW...BUT COULD SEE THESE POPS REMOVED IF DRIER TREND CONTINUES
ON THU.

SAT-SUN:
REMNANTS OF THE FRONTAL BOUNDARY BEGINS TO WASH OUT ACROSS OK EARLY
ON SAT AS WARM ADVECTION STARTS IN EARNEST ACROSS KS.  REFLECTION OF
THIS WARM ADVECTION SHOWS UP ON THE GFS MODELS 310-315K ISENTROPIC
LAYER...WITH AN AREA OF LIFT MOVING ACROSS WESTERN AND CENTRAL KS
EARLY ON SAT.  NOT TOO SURE THIS WILL LEAD TO ANY SHRA AS IT MOVES
THROUGH AS LOW LAYERS WILL REMAIN FAIRLY DRY. SO WILL NOT INTRODUCE
ANY POPS YET...BUT WILL CERTAINLY KEEP AN EYE ON THIS.

THE REST OF THE WEEKEND WILL CONCERN TEMPS...WITH SOUTHWESTERLY LOW
LEVEL FLOW LEADING TO TEMPS WARMING UP NICELY BY SUN INTO THE MID TO
UPPER 90S IN MOST LOCATIONS. WILL KEEP TEMPS A LITTLE COOLER IN
SOUTHEAST KS GIVEN HIGHER SOIL MOISTURE IN THIS AREA.

MON-TUE:
BOTH MODELS CONTINUE BUILD THE UPPER RIDGE OVER THE SOUTHWEST US FOR
THE BEGINNING OF THE WEEK...WITH MAINLY WEAK UPPER FLOW ACROSS MOST
OF THE PLAINS STATES.  SO THE GENERAL TREND WILL BE WARMER AND DRIER
FOR MOST LOCATIONS AS WARM AIR BUILDING IN ALOFT WILL KEEP
CONVECTION IN CHECK.  SOME MODEL DIFFERENCES ON HOW MON WILL PLAY
OUT AS THE ECMWF TRYS TO BRING A WEAK IMPULSE ACROSS THE NORTHERN
PLAINS FOR MON.  ENSEMBLES PREFER A DRIER SOLUTION....SO WITH THIS
IN MIND WILL TAKE OUT POPS FOR MON ACROSS SOUTHERN KS.  COULD ALSO
SEE LATER FORECASTS REMOVE POPS FROM CEN KS AS WELL...BUT WILL LEAVE
SLIGHTS IN THIS AREA FOR NOW. MEDIUM RANGE MOS GUIDANCE ALSO WARMS
THINGS INTO THE UPPER 90S...BUT WILL UNDERCUT THIS FOR NOW.

KETCHAM

.AVIATION...
18Z TAF UPDATE...VFR CONDITIONS EXPECTED FOR MUCH OF THE AFTERNOON
BUT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS AS A
COLD FRONT SINKS SOUTHWARD INTO THE REGION. RSL/SLN/HUT TERMINALS
COULD BE IMPACTED BY SOME OF THE THUNDERSTORM ACTIVITY AFTER 6PM
OTHERWISE THE ACTIVITY WILL GRADUALLY MIGRATE SOUTHWARD AND COULD
AFFECT THE ICT TERMINAL LATER TONIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  84  66  87 /  50  40  50  20
HUTCHINSON      67  83  66  87 /  50  30  40  20
NEWTON          67  83  66  86 /  50  30  40  20
ELDORADO        66  84  66  86 /  50  40  50  20
WINFIELD-KWLD   69  86  67  87 /  40  40  50  30
RUSSELL         66  81  62  87 /  60  30  20  10
GREAT BEND      65  82  64  87 /  50  30  20  10
SALINA          69  81  63  86 /  60  30  30  10
MCPHERSON       67  82  64  87 /  60  30  30  10
COFFEYVILLE     67  87  66  87 /  40  50  60  30
CHANUTE         67  85  65  86 /  50  50  50  30
IOLA            67  84  64  86 /  50  40  50  30
PARSONS-KPPF    67  86  66  86 /  50  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 4:03 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT WED JUL 2 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IN
CENTRAL KANSAS...AND CONTINUING THROUGH THE NIGHT ACROSS THE
ENTIRE AREA. STRONG TO SEVERE THUNDERSTORMS ARE MOST LIKELY DURING
THE LATE EVENING AND OVERNIGHT HOURS AS STORMS THAT DEVELOP IN
CENTRAL KANSAS BEGIN TO MOVE TO THE SOUTH. SOME LARGE HAIL UP TO
QUARTER SIZE WILL BE POSSIBLE WITH A FEW OF THE STRONGER
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WINDS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT WILL STALL SOMEWHERE ACROSS SOUTHERN KANSAS ON THURSDAY
BEFORE MOVING OUT OF THE AREA LATE FRIDAY. A FEW OF THESE STORMS
COULD BE SEVERE ON THURSDAY ALONG AND SOUTH OF THE FRONT ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED DAMAGING WIND AND
LARGE HAIL ARE THE MAIN THREATS ON THURSDAY. THE STORMS ON FRIDAY
MAY BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORM CHANCES WILL RETURN ON SUNDAY NIGHT AND CONTINUE
DURING THE DAY MONDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE
STORMS WILL BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Jul 2, 1:09 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT WED JUL 2 2008

KSZ082-022000-
KINGMAN-
209 PM CDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN KINGMAN COUNTY...

AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 16 MILES EAST OF PRATT...
AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Jul 2, 2:41 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT WED JUL 2 2008

KSZ083-022130-
SEDGWICK-
341 PM CDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR 6 MILES
WEST OF DOWNTOWN WICHITA...AND MOVING EAST AT 14 MPH.

DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

JAKUB
Local storm report, Jul 2, 2:45 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WEST WICHITA            37.69N 97.46W
07/02/2008  E0.50 INCH       SEDGWICK           KS   OFFICIAL NWS OBS

            WINDS TO 45 MILES AN HOUR. CENTRAL AND RIDGE

&&

MJR
Local storm report, Jul 2, 2:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WEST WICHITA            37.69N 97.46W
07/02/2008  E0.75 INCH       SEDGWICK           KS   AMATEUR RADIO

            13TH AND WEST

&&

MJR

The radar

The Wichita radar (KICT), 8 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sedgwick

When
July 2, 2:52 PM CST
Where
Sedgwick County, 3.34 mi W of Wichita
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.709, -97.390

Penny size hail fell at 13th and West streets on the west side of Wichita.

Thunderstorm Wind, Chase

When
July 2, 3:53 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail, Chase

When
July 2, 3:58 PM CST
Where
Chase County, 3.45 mi N of Saffordville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -96.400

Thunderstorm Wind, Chase

When
July 2, 4:04 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Several large trees were blown down from high winds. Winds were estimated to be at least 65 mph.

Thunderstorm Wind, Chase

When
July 2, 4:45 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.370, -96.650

Several large trees were blown down from high winds. Winds were estimated at 65 mph.

Hail, Marion

When
July 2, 4:50 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.240, -96.930

Pea to quarter sized hail occurred in Florence. KAKE news relayed this report.

Thunderstorm Wind, Chase

When
July 2, 4:57 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

High winds picked up suddenly from the south.

Flash Flood, Chase

When
July 2, 5:56 PM CST to 11:00 PM CST
Where
Chase County, 3.78 mi ENE of Cedar Pt to 3.48 mi E of Cedar Pt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
38.287, -96.754

Water was reported over highway 50 between mile marker 311 and 312. Several rural roads in the Cedar Point area were also closed due to high water over them.

Hail, Ellsworth

When
July 2, 7:42 PM CST
Where
Ellsworth County, 9.24 mi NNW of Carneiro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.860, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124730, 124742, 124731, 124740, 124741, 124733, 124743, 124758, 124734.